Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 2:18 AM CDT for Jackson County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 2:18 AM CDT (07:18 UTC)
- Expired
- May 14, 2020, 3:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:28 AM CDT | HAIL 1 | 5 Wnw Mayetta, KS | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
230
WUUS53 KTOP 140718
SVRTOP
KSC085-140800-
/O.NEW.KTOP.SV.W.0046.200514T0718Z-200514T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
218 AM CDT Thu May 14 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Jackson County in northeastern Kansas...
* Until 300 AM CDT.
* At 218 AM CDT, a severe thunderstorm was located near Potawatomi
Reservation, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Mayetta, Denison, Delia and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 9599 3928 9604 3930 9603 3949 9567
3937 9559 3934 9559
TIME...MOT...LOC 0718Z 245DEG 15KT 3932 9587
HAIL...1.25IN
WIND...60MPH
$$
Teefey2 follow-up statements
233
WWUS53 KTOP 140733
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
233 AM CDT Thu May 14 2020
KSC085-140800-
/O.CON.KTOP.SV.W.0046.000000T0000Z-200514T0800Z/
Jackson-
233 AM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN JACKSON COUNTY...
At 233 AM CDT, a severe thunderstorm was located near Potawatomi
Reservation, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Mayetta, Denison and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 9582 3937 9590 3949 9567 3937 9559
3934 9559
TIME...MOT...LOC 0733Z 245DEG 15KT 3935 9579
HAIL...1.25IN
WIND...60MPH
$$
Teefey482
WWUS53 KTOP 140750
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
250 AM CDT Thu May 14 2020
KSC085-140800-
/O.EXP.KTOP.SV.W.0046.000000T0000Z-200514T0800Z/
Jackson-
250 AM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 300 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3928 9582 3937 9590 3949 9567 3937 9559
3934 9559
TIME...MOT...LOC 0750Z 245DEG 15KT 3938 9571
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:41 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 13, 11:41 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1141 PM CDT Wed May 13 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 410 PM CDT Wed May 13 2020 As of 2030Z, water vapor imagery shows southwest flow over the Central Plains with a broad trough in the western US. Embedded in the southwesterly flow is a weak perturbation over northeastern CO and southwestern NE. At the surface, low pressure has been deepening in CO with the warm front still well to our south in northern OK. The main change in the short-term is the break-up of the stratus in eastern KS, which has not been handled well by the models. This is likely due to mesoscale subsidence occurring behind this morning's showers and weak thunderstorms. With the WAA regime still in place and the fact that soundings still show a saturated boundary layer through the afternoon and evening, it's tough to say when or if the stratus will fill back in this evening in this area, but CAMs do show showers developing ahead of the chance for storms tonight mainly near the NE border. Heading into tonight, the trend has been for storms to develop near the NE border after 9pm and progress northward. There remains a bit of uncertainty as to how far south in KS these storms develop, as some model runs have kept them entirely in NE while others have them initiating in north central KS near US-36. There was one run of the HRRR late this morning that brought an isolated cell as far south as Manhattan, but that appears to be an outlier at this point. In any case, consensus generally keeps the convection near the 850mb frontal boundary, which appears to be just north of the KS/NE border by 06Z. It is also around this time that the LLJ strengthens to 40- 50 kts. With all these factors in mind, this could provide enough lift in north central KS to overcome the cap. RAP and HRRR soundings show MUCAPE as high as 2000-3000 J/kg at Concordia, although effective shear ranges between 25-40 kts -- the RAP and HRRR go up to 40 kts while the NAM has tended to stay within 35 kts. Large hail would be the primary threat with any elevated storms that may develop in this area tonight. Thursday is when we have the better potential for severe weather in the area, mainly in east central KS. By morning, the frontal boundary should be situated from southwest to north central KS, and there is generally good consensus to bring it near the Kansas Turnpike by 21-00Z. Storms should initiate along this boundary during this time frame and exit the area with it by 06Z. NAM and GFS forecast soundings at Emporia show CAPE of 2000-3000 J/kg, although bulk shear starts out around 25 kts in the afternoon before increasing to 40 kts in the evening. With that in mind, there is better potential for storms to develop with the eroding cap as well as the instability, but the timing of the shear along with the boundary placement may be the main piece to monitor to see how organized updrafts will become. Locally heavy rainfall with any storms will also be a concern. .LONG TERM...(Thursday night through Wednesday) Issued at 410 PM CDT Wed May 13 2020 Storms should be out of the CWA by 06Z Thursday. The boundary lingers in southeast KS during the day Friday, with some models trying to bring it slightly back north into east central KS while others keep it south of the CWA. Saturday the boundary does move further north with some variation as to how far north. Showers and thunderstorms will once again return to the area with a more amplified trough that moves into the area. Areas that see repeated rainfall may have some flooding concerns if they receive heavy rainfall on Thursday, but at this time the bulk of the rain looks to fall on Thursday. Next week, an amplified ridge returns dry weather to the area ahead of a deep trough moving onto the Pacific coast. Temperatures will be in the 70s to start the week, but increase well into the 80s by mid- week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1136 PM CDT Wed May 13 2020 Thunderstorms could impact KMHK by the start of this TAF period. Further development is expected early this period for the overnight hours, mainly near and north of terminals. VCTS is included much of tonight as a result. LLWS still looking likely for first few hours of this period as the LLJ gets going. Otherwise, CIGS will bounce around from low end VFR and MVFR tonight and Thursday. Another round of storms is expected to develop along a surface boundary Thursday afternoon near KTOP/KFOE. Timing of initiation is currently expected to be 21/22Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Teefey
Hazardous weather outlook, May 13, 4:12 PM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 412 PM CDT Wed May 13 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-142115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 412 PM CDT Wed May 13 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Additional thunderstorms are possible tonight, especially along the Nebraska border. Areas along US-36 may see these develop after 9 pm and continue into the early overnight hours. Some storms may be severe with large hail and damaging winds as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday afternoon and evening, especially across east central Kansas. Large hail and damaging winds will be the primary hazards. In addition, multiple rounds of heavy rainfall could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 12:08 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1208 AM CDT Thu May 14 2020
KSZ009-020>023-036-140545-
Geary-Clay-Pottawatomie-Cloud-Riley-Washington-
1208 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR GEARY...RILEY...SOUTHWESTERN
POTTAWATOMIE...SOUTH CENTRAL WASHINGTON...CLAY AND EAST CENTRAL CLOUD
COUNTIES UNTIL 1245 AM CDT...
At 1207 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Idana to 8 miles southeast
of Grandview Plaza. Movement was east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Clay Center, Ogden, Grandview Plaza,
Wakefield, Riley, St. George, Clifton, Milford, Leonardville,
Morganville, Randolph, Green, Palmer, Vining, Idana, Milford Lake,
Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 296 and 314.
LAT...LON 3970 9716 3918 9634 3916 9637 3917 9639
3915 9639 3892 9674 3907 9697 3913 9696
3913 9706 3941 9748
TIME...MOT...LOC 0507Z 250DEG 27KT 3942 9735 3897 9664
TeefeySpecial weather statement, May 14, 12:43 AM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Topeka KS 1243 AM CDT Thu May 14 2020 KSZ009-010-021-140615- Clay-Washington-Marshall- 1243 AM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON... NORTHEASTERN CLAY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 115 AM CDT... At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near Linn, moving northeast at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Washington, Hanover, Waterville, Linn, Greenleaf, Barnes and Palmer. LAT...LON 3968 9667 3949 9714 3968 9726 3992 9691 TIME...MOT...LOC 0543Z 236DEG 39KT 3964 9707 Teefey
Special weather statement, May 14, 1:27 AM CDT, 51 minutes before
Special Weather Statement National Weather Service Topeka KS 127 AM CDT Thu May 14 2020 KSZ010-022-023-140700- Pottawatomie-Riley-Marshall- 127 AM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL 200 AM CDT... At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over Olsburg, moving northeast at 25 mph. Penny size hail will be possible with this storm. A severe thunderstorm warning continues for northwestern Marshall County until 145 AM. Locations impacted include... Westmoreland, Blaine and Olsburg. LAT...LON 3943 9626 3931 9663 3951 9681 3967 9650 TIME...MOT...LOC 0626Z 239DEG 21KT 3943 9661 Teefey
Special weather statement, May 14, 1:41 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
141 AM CDT Thu May 14 2020
KSZ023-024-140715-
Pottawatomie-Jackson-
141 AM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 215 AM CDT...
At 141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Marys, Emmett and Potawatomi Reservation.
LAT...LON 3939 9576 3922 9600 3922 9603 3919 9604
3916 9608 3917 9608 3918 9607 3919 9608
3919 9610 3920 9611 3919 9612 3927 9623
3952 9606
TIME...MOT...LOC 0641Z 220DEG 26KT 3927 9608
TeefeySpecial weather statement, May 14, 1:45 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Topeka KS 145 AM CDT Thu May 14 2020 KSZ009>011-140715- Washington-Nemaha-Marshall- 145 AM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA... NORTHEASTERN WASHINGTON AND MARSHALL COUNTIES UNTIL 215 AM CDT... At 144 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Mahaska to 6 miles west of Frankfort. Movement was northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Marysville, Frankfort, Hanover, Axtell, Beattie, Summerfield, Oketo, Hollenberg and Bremen. LAT...LON 4000 9618 3999 9615 3962 9650 4000 9731 TIME...MOT...LOC 0644Z 235DEG 30KT 3999 9719 3967 9653 Teefey
Special weather statement, May 14, 2:03 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Topeka KS 203 AM CDT Thu May 14 2020 KSZ010-011-023-140730- Pottawatomie-Nemaha-Marshall- 203 AM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 230 AM CDT... At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near Wheaton, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blaine, Centralia, Wheaton and Lillis. LAT...LON 3942 9637 3954 9650 3976 9617 3960 9597 TIME...MOT...LOC 0703Z 235DEG 30KT 3955 9631 Teefey
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:29 PM CDT | Special Weather Statement | TOP | Geary | 46 min |
| May 14, 12:08 AM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 37 min |
| May 14, 12:43 AM CDT | Special Weather Statement | TOP | Washington | 32 min |
| May 14, 12:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 51 min |
| May 14, 1:27 AM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| May 14, 1:41 AM CDT | Special Weather Statement | TOP | Jackson | 34 min |
| May 14, 1:45 AM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 14, 1:56 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 34 min |
| May 14, 2:03 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| May 14, 2:38 AM CDT | Special Weather Statement | TOP | Nemaha | 22 min |
| May 14, 2:51 AM CDT | Special Weather Statement | TOP | Atchison | 24 min |
| May 14, 3:06 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 24 min |
| May 14, 3:23 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 32 hr |
| May 14, 3:37 AM CDT | Special Weather Statement | TOP | Brown, Nemaha | 38 min |
| May 14, 5:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 48 min |
| May 14, 6:06 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 14, 6:29 PM CDT | Special Weather Statement | TOP | Brown | 31 min |
| May 14, 6:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.